Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 71, NWS Pueblo, CO

November 27, 20225 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Nov 27, 2022, 2:32 PM MST for 5 counties in Colorado. It took effect at Nov 28, 2022, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 27, 2022, 2:32 PM MST (21:32 UTC)
In effect from
Nov 28, 2022, 11:00 AM MST
Expired
Nov 28, 2022, 5:00 PM MST
In force
6 hr
Issued by
NWS Pueblo, CO

Counties Baca County, CO, El Paso County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 66 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 364 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2022-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2022-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

875 
WWUS85 KPUB 272132
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
232 PM MST Sun Nov 27 2022

...A Red Flag Warning is in effect for portions of the area on
Monday from 11 AM through 5 PM...

COZ228>230-233-237-281345-
/O.NEW.KPUB.FW.W.0071.221128T1800Z-221129T0000Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
Baca County Including Springfield and Eastern Comanche Grasslands-
232 PM MST Sun Nov 27 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM MST MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 228,
229, 230, 233, AND 237...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 5 PM MST Monday.

* Affected Area...Fire Weather Zones 228, 229, 230, 233 and 237.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...10 to 15 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
365 
WWUS85 KPUB 281059
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
359 AM MST Mon Nov 28 2022

...A Red Flag Warning is in effect for portions of the area Today
from 11 AM through 5 PM...

COZ227-290000-
/O.EXA.KPUB.FW.W.0071.221128T1800Z-221129T0000Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-
359 AM MST Mon Nov 28 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON FOR FIRE WEATHER ZONE 227...

The National Weather Service in Pueblo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in 
effect from 11 AM this morning to 5 PM MST this afternoon.

* Affected Area...Fire Weather Zone 227.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ228>230-233-237-290000-
/O.CON.KPUB.FW.W.0071.221128T1800Z-221129T0000Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
Baca County Including Springfield and Eastern Comanche Grasslands-
359 AM MST Mon Nov 28 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 PM MST THIS AFTERNOON FOR FIRE WEATHER ZONES 228, 229, 230, 
233, AND 237...

* Affected Area...Fire Weather Zones 228, 229, 230, 233 and 237.

* Winds...Southwest 10 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
886 
WWUS85 KPUB 282152
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
252 PM MST Mon Nov 28 2022

...A Red Flag Warning is in effect for portions of the area Today
through 5 PM...

COZ227>230-233-237-290000-
/O.CON.KPUB.FW.W.0071.000000T0000Z-221129T0000Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
Baca County Including Springfield and Eastern Comanche Grasslands-
252 PM MST Mon Nov 28 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR FIRE WEATHER ZONES 227, 228, 229, 230, 233, AND 
237...

* Affected Area...Fire Weather Zones 227, 228, 229, 230, 233 and 
  237.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
915 
WWUS85 KPUB 290009
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
509 PM MST Mon Nov 28 2022

COZ228-229-290200-
/O.EXP.KPUB.FW.W.0071.000000T0000Z-221129T0000Z/
/O.NEW.KPUB.FW.W.0072.221129T0009Z-221129T0200Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
509 PM MST Mon Nov 28 2022

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
228 AND 229...
...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 228 AND 229...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect until 7 PM MST this evening.

* Affected Area...Fire Weather Zones 228 and 229.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ227-230-233-237-290115-
/O.EXP.KPUB.FW.W.0071.000000T0000Z-221129T0000Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
Baca County Including Springfield and Eastern Comanche Grasslands-
509 PM MST Mon Nov 28 2022

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 227, 230, 233, AND 237...

Winds have subsided and RH recoveries are occuring over these zones, 
therefore the warning has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Nov 27, 2:26 PM MST, 6 minutes earlier.

Area forecast discussion, Nov 27, 2:26 PM MST, 6 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
226 PM MST Sun Nov 27 2022

.SHORT TERM...(This evening through Monday)
Issued at 224 PM MST Sun Nov 27 2022

Key Message:

1) Warmer, but windy on Monday.

2) Red Flag Warning for portions of the I-25 corridor and along the
New Mexico border for Monday.

Currently...the upper system that impacted the region this morning
continues to drop across Texas into Oklahoma.  Satellite imagery
shows a few areas of clouds across the region, one area departing
the southeast Plains, and another area moving into the Continental
Divide.  Temperatures are cool across the region with  upper 30s to
lower 40s.  A couple additional degrees of warming are likely
through this afternoon.

Tonight...flow aloft will transition from northwesterly to westerly
by morning.  This will lead to strong winds overnight across the
higher elevations of the Continental Divide and Eastern Mountains.
Gusts in excess of 50 mph are possible.  No precipitation is
forecast at this time.  Temperatures will fall into the 20s for much
of the Plains, expect for areas along the lee slopes of the Eastern
Mountains where mid 30s are likely.  Teens are forecast in the San
Luis Valley.

Monday...flow aloft will slowly transition to west-southwest through
the afternoon.  Increased mixing will lead to gusty winds tomorrow
afternoon, especially in gap prone areas along the I-25 corridor.
Humidity values are forecast to fall into the lower teens, and when
combined with winds gusting in excess of 30 mph will lead to
critical fire weather conditions for areas along the I-25 corridor.
Red Flag Warnings have been issued for Pueblo, Huerfano, Las Animas
and Baca Counties due to these conditions.  Given the expected
mixing, raised temperatures a few degrees across the Plains, with
lower 60s for highs.  Cloud cover will increase by late afternoon as
the next upper system begins to approach the area.  A few light snow
showers are possible by late afternoon, mainly north of Cottonwood
Pass, with little to no snow accumulations through the late
afternoon.  Mozley

.LONG TERM...(Monday night through Sunday)
Issued at 224 PM MST Sun Nov 27 2022

Key Messages:

1) Snow and strong winds Monday night into Tuesday, especially
across the higher terrain.

3) Potential for additional mountain snows late in the week.

The anticipated deeper trough will continue to dig across the
region Monday night as a strong west southwest jet and increasing
moisture push overhead. Expect snow development to increase across
the Continental Divide during this time and confidence remains
fairly high. During this time, winds and gusts will continue to
really ramp up over and near the higher terrain and especially
over the southern Sangres. Conditions will likely quickly
deteriorate over the Continental Divide as these snows and winds
increase Monday night into Tuesday morning. Did increase winds
over the southern Sangres where winds up to 75 mph are expected to
occur during this time. With increasing confidence for these
winds, did issue a High Wind Watch for Monday evening through late
Tuesday morning.

Guidance is focusing in on the track/placement of this large
system as it swings through the region on Tuesday, with a more
favored wind component for both the central mountains and eastern
San Juans still expected. Did increase snow totals in these
locations and feel that Advisories will likely be needed given the
snow totals and even impacts from the strong winds. Still just a
little early for any Advisories at this time, but expect later
forecasts to address these concerns. While I don't think any
Warnings will be needed at this time, still need to monitor later
trends as some guidance hinting at higher snowfall totals. If this
occurs, and especially with the stronger winds, its possible for
more significant impacts across the higher terrain. Elsewhere,
across the east/southeast mountains, lighter totals are still
expected at this time given the brief favorable focus and large
scale support.

The main updates across the lower terrain were to maintain higher
pops and some minor upward adjustments to the expected snow.
Confidence is increasing for snow across the lower terrain
especially the I-25 corridor early Tuesday morning into late in
the day Tuesday. While amounts still look to be on the lighter
side, still have some concerns for impacts to these areas. The
strength of the system with gusty/strong winds and the associated
cold air mass with 700mb temps approaching -20C, is a little
concerning Tuesday. This is another area and time frame to monitor
as even if totals don't end up being overly high, additional
winter headlines could be warranted based on impacts.

Snow may continue Tuesday evening, especially the central
mountains, though the overall trend is for quickly diminishing
development with the passage of the trough and arrival of much
drier air. Cold temps expected Tuesday night, with most locations
easily falling to single digits to below zero. Dry weather with a
warming trend through the end of the week, while snow chances
across the higher terrain return.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 224 PM MST Sun Nov 27 2022

KALS...VFR conditions through the next 24 hours.  There is a low
probability of fog development tonight, but will leave it out of the
TAF for now.  Southwesterly winds will increase Monday afternoon,
with gusts near 30 kts possible.

KCOS and KPUB...VFR conditions through the next 24 hours at both
terminals.  Periods of mid and high level clouds are expected
throughout the period.  Southerly winds will increase at both
terminals with gusts near 25 kts possible.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Monday afternoon through Tuesday morning
for COZ074-075.

Red Flag Warning from 11 AM to 5 PM MST Monday for COZ228>230-
233-237.

&&

SHORT TERM...MOZLEY
LONG TERM...RODRIGUEZ
AVIATION...MOZLEY
Hazardous weather outlook, Nov 27, 12:20 PM MST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1220 PM MST Sun Nov 27 2022

COZ058>089-093>099-281400-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1220 PM MST Sun Nov 27 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A new system will approach the region starting on Monday, with
strong, gusty winds anticipated over and near the higher terrain.
The system will pass over us Tuesday, with snowfall beginning over
the mountains late Monday night and lasting throughout the day,
spreading to the lower elevations during the afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed this afternoon or tonight.

27

In the hours before

Local storm report, Nov 27, 8:35 AM MST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
835 AM MST SUN NOV 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     SNOW             4 N FLORISSANT          39.00N 105.30W
11/27/2022  M1.7 INCH        TELLER             CO   TRAINED SPOTTER

&&
Local storm report, Nov 27, 10:24 AM MST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1024 AM MST SUN NOV 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             ALAMOSA                 37.47N 105.87W
11/27/2022  M1.0 INCH        ALAMOSA            CO   PUBLIC

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 2:21 PM MSTHigh Wind WatchPUBCostilla, Huerfano, Las Animas14 hr

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.